The Legal Examiner Mark The Legal Examiner Mark The Legal Examiner Mark search twitter facebook feed linkedin instagram google-plus avvo phone envelope checkmark mail-reply spinner error close
Skip to main content

The FDA and the drug companies have downplayed the link between Viagra and ION, stating, correctly, that the disease also occurs in men with cardiovascular risk factors who do not take erectile dysfunction drugs, but implying that the cause is cardiovascular risk, not the drugs. To test this, Public Citizen’s Health Research Group compared the rate of reports of ION, per million prescriptions filled, in those using ED drugs with the rate in those using Lipitor — both groups having presumed increased cardiovascular risk.

For Viagra, there were 18 times more reports of ION per million prescriptions than for Lipitor and, for Cialis, 25 times more reports. Thus, it is very likely that the drugs can actually cause blindness in some people. Further evidence of causation can be seen in a case report in which one patient using Cialis suffered reversible visual field defects each time within 2 hours after taking 4 sequential doses of Cialis and suffered permanent partial loss of vision shortly after the fifth dose.

The Food and Drug Administration should immediately require a black box warning on the labels for all 3 drugs, and require an FDA-approved Medication Guide for patients that contains the black box warning, and to begin a registry of all cases of ION following the taking of ED drugs.
Fifty reports of ischemic optic neuropathy (ION), usually resulting in irreversible unilateral blindness, in men using the erectile dysfunction (ED) drugs Viagra, Cialis, or Levitra had been received by the US Food and Drug Administration (FDA) by March 2005.

Comments are closed.

Of Interest